Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 162, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2004, 8:49 PM CDT for Barton County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 8:49 PM CDT (01:49 UTC)
- Expired
- Jun 14, 2004, 9:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1361 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 150149 SVRICT KSC009-150245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 850 PM CDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 945 PM CDT. * AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF GREAT BEND AIRPORT...OR ABOUT 5 MILES WEST OF GREAT BEND...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GREAT BEND AROUND 915 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 945 PM CDT. LAT...LON 3849 9894 3833 9903 3827 9886 3844 9876 $$ /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:05 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jun 14, 3:05 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT MON JUN 14 2004 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR SEVERE CONVECTION LATE THIS AFTERNOON AND EVENING. TONIGHT: SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM NORTHEAST KS THROUGH CENTRAL KS DOWN THROUGH SOUTHWEST KS. A VERY UNSTABLE AIR MASS CURRENTLY EXISTS ACROSS ERN KS WITH A VERY WEAK CAP. MLCAPES ARE GREATER THAN 4000 J/KG WITH WESTERLY DEEP LAYER SHEAR INCREASING THIS EVENING TO 40-50 KTS. A JUICY AIR MASS LIES SOUTH OF THE FRONTAL BOUNDARY WITH DEW POINTS IN THE LOWER 70S ACROSS SCNTRL AND SERN KS. EXPECT STORMS TO FORM INITIALLY THIS AFTN AND EVENING IN PROXIMITY OF FRONT ACROSS NE AND NCNTRL KS IN A UNIDIRECTIONAL SHEAR ENVIRONMENT WITH THE MAIN THREAT INITIALLY BEING LARGE HAIL AND DAMAGING WINDS. IF SFC WINDS ARE ABLE TO BACK THIS EVENING CANNOT RULE OUT AN ISOLATED TORNADO IN BETTER SHEARED ENVIRONMENTS. CONVECTION COULD BE ENHANCED THIS EVENING BY A FEATURE EMBEDDED IN THE ZONAL FLOW ALOFT MOVING OUT OF NM AS WINDS ARE BACKING AHEAD OF IT AT THE GDAC2 PROFILER IN SERN CO. HEAVY RAINFALL POTENTIAL WILL HAVE TO BE MONITORED THIS EVENING FOR ANY STORMS MOVING PARALLEL TO SFC BOUNDARY WITH POTENTIAL FOR BACK-BUILDING. TUESDAY-WEDNESDAY NIGHT: ANOTHER VERY WARM DAY IN STORE ON TUE. STRONG CAPPING INVERSION BUILDS IN FROM THE WEST SO EXPECT THIS DAY TO REMAIN DRY. A FAIRLY SIGNIFICANT COLD FRONTAL BOUNDARY DROPS ACROSS THE CENTRAL PLAINS OVERNIGHT TUE INTO EARLY WED. CURRENT THINKING IS CONVECTION WILL FORM ALONG THE BOUNDARY ACROSS NRN KS LATE AFTN AND EARLY EVENING AND SLOWLY SAGGING SOUTHWARD INTO SCNTRL KS LATE OVERNIGHT INTO WED MORNING. CONVECTION SHOULD END FROM NW TO SE LATE WED AFTN/EARLY EVE. THE CONSENSUS IS TO FOLLOW THE GFS WITH THIS BOUNDARY AS THE ETA IS SLOWER TO MOVE SYSTEM THROUGH KS. SOME UNSEASONABLY COOLER AIR WILL BE BEHIND THE FRONT. EXPECT SOME CONVECTION TO BE SVR TUE NIGHT ACROSS NRN KS AND CANNOT RULE OUT ISO SVR WX AS IT PASSES FURTHER SOUTH ACROSS KS ON WED. DEPENDING ON WHAT HAPPENS MONDAY NIGHT MAY HAVE TO MONITOR SOME ACTIVITY AS IT TRAVELS OVER ALREADY SATURATED GROUND. HIGH TEMPS ON WED SHOULD BE MUCH COOLER THAN RECENT DAYS WITH THE EXPECTED CLOUD COVER AND WET CONDITIONS. THURSDAY-SATURDAY: GFS ADVERTISES BAROCLINIC ZONE SET UP AT 850 MB THU NIGHT ACROSS SRN KS. WITH AMPLE MOISTURE AROUND AND GOOD WAA AT 850 EXPECT STORMS TO FIRE ACROSS SW KS THU AFTN AND POSSIBLY FORMING INTO A MCS BY LATE EVENING WITH THE SYSTEM MOVING ACROSS SRN KS OVERNIGHT. TEMPS WILL CONTINUE TO BE UNSEASONABLY COOL WITH THE UNSETTLED WEATHER AND COOL AIR MASS IN PLACE. FOCUS FOR CONVECTION FRI WILL BE IN SERN KS AS POSSIBLE MCS EXITS THE REGION. FRI NIGHT WILL CONTINUE TO BE UNSETTLED AS ANOTHER FAIRLY STRONG COLD FRONTAL BOUNDARY DROPS DOWN ACROSS THE PLAINS. BEST CHANCES FOR CONVECTION WILL BE LATE EVENING AND OVERNIGHT. SAT MORNING CONVECTION WILL BE FOCUSED ACROSS SE KS AGAIN AS COLD FRONT MOVES THROUGH THE REGION. SUNDAY AND MONDAY: WITH PASSAGE OF STRONG FRONTAL SYSTEM ON SAT WILL COOL THINGS DOWN SLIGHTLY SUN AND MON STAYING BELOW CLIMO NORMS. FLOW ALOFT WILL BE NWRLY WITH DEEP TROUGH PROGGED OVER THE UPPER MIDWEST AND AMPLIFYING RIDGE OVER THE PAC NW. WILL KEEP CONDITIONS DRY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 70 92 69 81 / 30 5 20 40 HUTCHINSON 69 93 68 80 / 30 10 20 40 NEWTON 70 92 68 81 / 30 10 20 40 ELDORADO 71 91 69 82 / 30 10 20 40 STROTHER FIELD 71 91 69 83 / 30 5 10 40 RUSSELL 66 95 66 77 / 30 10 40 40 GREAT BEND 67 95 66 79 / 30 10 30 40 SALINA 67 92 66 78 / 30 10 30 40 MCPHERSON 68 92 67 79 / 30 10 30 40 COFFEYVILLE 71 89 69 85 / 30 10 10 40 CHANUTE 71 89 69 84 / 30 10 10 40 IOLA 71 89 69 84 / 30 10 10 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 5/SEDLOCK
Hazardous weather outlook, Jun 14, 11:10 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1110 AM CDT MON JUN 14 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1110 AM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL SAG INTO CENTRAL KANSAS THIS AFTERNOON. THIS FRONT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS ALONG IT. A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL TO GOLFBALL SIZE AND DAMAGING WINDS. STORM MOVEMENT IS EXPECTED TO BE TO THE SOUTHEAST AT 15 MPH. THE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP LATE THIS AFTERNOON, NORTHWEST OF A LINE FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS. THE STORMS ARE EXPECTED TO CONTINUE PUSHING INTO MUCH OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS EVENING, WITH SCATTERED COVERAGE. THESE STORMS SHOULD MAINTAIN A LARGE HAIL AND DAMAGING WIND THREAT THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS LATE TUESDAY NIGHT AND WEDNESDAY. THIS FRONT WILL BE A SLOW MOVER WHICH WILL BRING A CHANCE OF THUNDERSTORMS TO MOST OF THE REGION. IT IS TOO EARLY TO TELL WHETHER OR NOT THE STORMS WILL BECOME SEVERE. STAY TUNED TO LATER STATEMENTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/JMC
In the hours before
Local storm report, Jun 14, 6:20 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 SE SUSANK 38.62N 98.75W
06/14/2004 1.00 INCH BARTON KS PUBLIC
&&
LFWLocal storm report, Jun 14, 6:36 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 N CLAFLIN 38.63N 98.54W
06/14/2004 0.88 INCH BARTON KS TRAINED SPOTTER
&&
LFWLocal storm report, Jun 14, 6:48 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 7 E HOISINGTON 38.52N 98.65W
06/14/2004 0.75 INCH BARTON KS TRAINED SPOTTER
&&
LFWLocal storm report, Jun 14, 6:50 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 7 E HOISINGTON 38.52N 98.65W
06/14/2004 60 MPH BARTON KS TRAINED SPOTTER
&&
LFWLocal storm report, Jun 14, 7:13 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 3 S GALATIA 38.60N 98.96W
06/14/2004 1.75 INCH BARTON KS PUBLIC
&&
LFWLocal storm report, Jun 14, 8:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 SE SUSANK 38.62N 98.75W
06/14/2004 1.00 INCH BARTON KS PUBLIC
0620 PM HAIL 7 N CLAFLIN 38.63N 98.54W
06/14/2004 0.88 INCH BARTON KS TRAINED SPOTTER
0643 PM HAIL 7 E HOISINGTON 38.52N 98.65W
06/14/2004 0.75 INCH BARTON KS TRAINED SPOTTER
0643 PM TSTM WND GST 7 E HOISINGTON 38.52N 98.65W
06/14/2004 60 MPH BARTON KS TRAINED SPOTTER
0658 PM HAIL 3 S GALATIA 38.60N 98.96W
06/14/2004 1.75 INCH BARTON KS PUBLIC
0823 PM HAIL 3 N ALBERT 38.50N 99.01W
06/14/2004 1.00 INCH BARTON KS TRAINED SPOTTER
HAIL REPORTED ON AND NEAR RUSH BARTON COUNTY LINE.
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 55 min |
| Jun 15, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 63 min |
| Jun 15, 3:41 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 64 min |
| Jun 15, 3:46 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Jun 15, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 54 min |
| Jun 15, 4:09 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 66 min |
| Jun 15, 4:37 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| Jun 15, 4:42 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 63 min |
| Jun 15, 4:49 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 56 min |
| Jun 15, 5:07 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 53 min |
| Jun 15, 5:30 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| Jun 15, 5:43 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 62 min |
| Jun 15, 5:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jun 15, 6:02 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.